Hail, Mitchell
- When
- August 10, 6:03 PM CST
- Where
- Mitchell County, 10 mi SSW of Beloit
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.336, -98.192
As a weak surface front settled into North Central Kansas during the late afternoon and early evening hours on this Tuesday, a few clusters of strong thunderstorms flared up, primarily affecting southern Mitchell County. The mesoscale storm environment was rather unstable, indicated by mixed-layer CAPE values around 2500 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
As a weak surface front settled into North Central Kansas during the late afternoon and early evening hours on this Tuesday, a few clusters of strong thunderstorms flared up, primarily affecting southern Mitchell County. The mesoscale storm environment was rather unstable, indicated by mixed-layer CAPE values around 2500 J/kg. However, deep-layer vertical shear was quiet weak, under 20 knots, resulting in slow storm motion and mitigating much of a severe weather threat. As a result, there were only a few reports of estimated 50 MPH wind gusts, and one report of penny size hail south of Beloit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 10, 5:45 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT TUE AUG 10 2010
.AVIATION...00Z KGRI TAF. EXPECTING A PERIOD OF QUIET WEATHER
AT KGRI THROUGH THE NEXT 24HRS WITH LIGHT WINDS AND CLEAR TO
MOSTLY CLEAR SKIES.
&&
.PREV DISCUSSION... /ISSUED 358 PM CDT TUE AUG 10 2010/
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. BIGGEST FORECAST
CHALLENGE IS CHANCE OF PRECIPITATION TONIGHT
A SURFACE BOUNDARY IN THE SOUTHEASTERN CWA IS THE MAIN HOPE OF ANY
CONVECTION FOR OUR CWA FOR THE SHORT TERM. ALTHOUGH WE DO HAVE
INSTABILITY ALONG THIS BOUNDARY...EFFECTIVE BULK SHEAR IS WEAK AND
THERE IS STILL INHIBITION TO CONTEND WITH. MAIN AXIS OF INSTABILITY
APPEARS TO BE JUST SOUTHEAST OF THE CWA WHERE CELLS ARE STARTING TO
FIRE. THERE MAY BE A PIDDLY SHOWER OR TWO DEVELOP BEHIND THIS
AXIS...BUT NOTHING TO GET EXCITED ABOUT...AND AM DEFINITELY NOT
LOOKING FOR SEVERE WEATHER THIS FAR NORTHWEST.
UPPER LEVEL RIDGING CONTINUES TO PROVIDE ENOUGH SUBSIDENCE TO KEEP A
DRY FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT. THE RIDGE SHOULD BE
POSITIONED TO KEEP US AWAY FROM ANY RIDGE RUNNERS. MADE SMALL
CHANGES TO THE FORECAST...WITH TEMPERATURES A BIT LOWER TONIGHT THAN
WHAT WAS PREVIOUSLY FORECAST AS DEWPOINTS BEHIND THE AFOREMENTIONED
BOUNDARY ARE LOWER.
LONG TERM...THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERNS WILL
BE CHANCES FOR THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT AND
SUNDAY NIGHT AS WELL AS TEMPERATURES.
MODELS ARE FAIRLY SIMILAR IN THE EXTENDED ALTHOUGH THERE ARE A FEW
TIMING DIFFERENCES. THE UPPER RIDGE THAT HAS BROUGHT THE WARM AIR TO
THE REGION MOVES OFF TO THE EAST ON THURSDAY THEN THURSDAY NIGHT
THROUGH FRIDAY NIGHT AN UPPER LEVEL TROUGH MOVES THROUGH THE REGION.
BY THE WEEKEND WE HAVE NORTHWEST FLOW AND THE STRONGEST WAVE THAT
MOVES THROUGH THE NORTHWEST FLOW IS SUNDAY NIGHT.
THE HEAT IS EXPECTED TO CONTINUE ON THURSDAY AS THE RIDGE MOVES
ACROSS THE AREA AND TEMPERATURES AT 850MB ARE 28 TO 30 DEG C. BY
THURSDAY NIGHT THE RIDGE IS TO THE EAST AND AN UPPER LEVEL LOW
DEVELOPS IN THE ROCKIES. THE INITIAL WAVE MOVES INTO THE PLAINS
THURSDAY NIGHT AND DESPITE WARM TEMPERATURES IN THE LOW LEVELS THERE
MAY BE A FEW THUNDERSTORMS. THE BEST CHANCE WOULD BE IN THE
NORTHEAST ALONG THE EDGE OF THE CAP.
ON FRIDAY THERE IS ANOTHER WEAK WAVE THAT MOVES ACROSS THE AREA AND
A COLD FRONT MOVES THROUGH. THE TIMING OF THE FRONT IS A BIT
DIFFERENT ON ALL OF THE MODELS WITH THE NAM AND CANADIAN A LITTLE
FASTER THAN THE GFS AND ECMWF. HAVE STAYED NEARER TO THE GFS AND
ECMWF WITH THE SLOWER FRONT. AS THE FRONT MOVES THROUGH THERE IS A
CHANCE FOR SOME THUNDERSTORMS MAINLY ALONG THE FRONT. THE FRONT IS
JUST TO THE EAST DURING THE EVENING AND THE UPPER WAVE MOVES THROUGH
THE PLAINS. WILL KEEP THUNDERSTORMS IN BUT THE BEST CHANCE WILL BE
FURTHER EAST AND DURING THE EVENING.
SATURDAY THROUGH SUNDAY A HIGH PRESSURE SYSTEM SETTLES INTO THE
AREA. BEHIND THE COLD FRONT ON FRIDAY THE DEW POINT TEMPERATURES ARE
MUCH LOWER AND TEMPERATURES SHOULD BE SIGNIFICANTLY COOLER. MUCH
MORE SEASONABLE CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. ANOTHER
WEAK WAVE MOVES INTO THE AREA SUNDAY NIGHT AND WITH IT THERE WILL BE
A CHANCE FOR SOME THUNDERSTORMS BUT WITHOUT A SURFACE BOUNDARY THERE
WILL NOT BE A GOOD FOCUS AND THUNDERSTORMS SHOULD BE ISOLATED.
ANOTHER RIDGE BUILDS IN THE WESTERN CONUS EARLY NEXT WEEK AND WITH
IT NORTHWEST FLOW ACROSS THE AREA. WITH THE NORTHWEST FLOW THERE ARE
A FEW WEAK UPPER LEVEL WAVES BUT THEY DO NOT APPEAR TO BE STRONG
ENOUGH TO CAUSE MORE THAN A FEW CLOUDS AS THEY MOVE THROUGH. THE
SEASONABLE TEMPERATURES CONTINUE THROUGH THE END OF THE PERIOD.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ041-048-049-063-
064-076-077-086-087.
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ007-019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 336 PM CDT TUE AUG 10 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 112045- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 336 PM CDT TUE AUG 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA GENERALLY ALONG AND EAST OF HIGHWAY 14...WHERE THE COMBINATION OF INCREASED DEWPOINTS AND HOT TEMPERATURES WILL RESULT IN HEAT INDEX VALUES NEAR 105. THUNDERSTORMS WILL BE POSSIBLE MAINLY IN THE EVENING SOUTHEAST OF A LINE FROM FULLERTON TO GRAND ISLAND TO HASTINGS TO STOCKTON KANSAS. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. INTERMITTENT THUNDERSTORM CHANCES CONTINUE THURSDAY NIGHT THROUGH FRIDAY NIGHT...AND AGAIN SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
629 PM CDT TUE AUG 10 2010
KSZ018-019-110015-
MITCHELL KS-OSBORNE KS-
629 PM CDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 715 PM CDT...
AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LURAY TO HUNTER TO
BARNARD...AND MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
VICTOR...
HUNTER...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3913 9888 3927 9876 3932 9793 3921 9792
3921 9848 3914 9848
TIME...MOT...LOC 2328Z 217DEG 13KT 3912 9875 3919 9837
3920 9804
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 11 E HUNTER 39.24N 98.19W
08/10/2010 E50 MPH MITCHELL KS TRAINED SPOTTER
ESTIMATED WINDS UP TO 50 MPH
&&
PFANNKUCHThe Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255380.